Kansas, 2011

Winter Weather in Kansas, January 10 to 11, 2011

January 10 to 11, 2011 · NWS EAX · 7 events in 7 counties and zones

A prolonged winter snow event was observed across extreme eastern Kansas, early on the 10th through early on the 11th, of January 2011. The snow was only light to moderate in intensity, but due to the extended period of snowfall, amounts ranged from 4 to 8 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A prolonged winter snow event was observed across extreme eastern Kansas, early on the 10th through early on the 11th, of January 2011. The snow was only light to moderate in intensity, but due to the extended period of snowfall, amounts ranged from 4 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 9, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Jan 9, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 PM CST SUN JAN 9 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

A NARROW BAND OF SNOW WHICH FORMED OVER EASTERN KS THIS EVENING WAS
ASSOCIATED WITH THE NW EDGE OF THE DEFORMATION CLOUD SHIELD TIED TO
THE SOUTHERN SYSTEM MOVING THROUGH THE LOWER MS AND TN VALLEYS.
WATER VAPOR AND ENHANCED IR IMAGERY INDICATES THE CLOUD TOPS HAVE
WARMED WITH THIS AREA OF SNOW. THE VERY DRY EASTERLY BOUNDARY LAYER
FLOW ESSENTIALLY ATE AWAY AT THE LEADING EDGE OF THE SNOW AS IT
ATTEMPTED TO MOVE INTO FAR WESTERN MO. HOWEVER...SATELLITE AND RADAR
TRENDS NOW SHOWS THE LEADING EDGE OF THE PRIMARY AREA OF SNOW
ASSOCIATED WITH THE ADVANCING UPSTREAM SYSTEM HAS REACHED A
SOUTHEAST NE-TOPEKA-SOUTH CENTRAL KS LINE. HAVE LOWERED POPS OVER
THE EASTERN CWA OVERNIGHT AND FOCUSED ON THE WESTERN CWA. LATEST NAM
GARCIA OUTPUT CONTINUES TO SUPPORT CURRENT SNOW AMOUNTS AS
ISENTROPIC LIFT RATCHETS UP OVERNIGHT AND MONDAY. NAM COB OUTPUT IS
A FEW INCHES HIGHER. MIDNIGHT SHIFT MAY NEED TO END ACCUMULATING
SNOW A BIT EARLIER AS THE PRIMARY LIFT SHIFTS RATHER QUICKLY EAST
LATE MONDAY NIGHT/EARLY TUESDAY MORNING.

MJ

&&

.UPDATED DISCUSSION...
/308 PM CST SUN JAN 9 2011/
TONIGHT - TUESDAY NIGHT:

A PROLONGED PERIOD OF WINTER WEATHER WILL BEGIN TO IMPACT THE REGION
LATE TONIGHT AND PERSIST THROUGH TUESDAY AFTERNOON ACROSS OUR EASTERN
ZONES. WATER VAPOR IMAGERY SHOWS THE LARGE CLOSED LOW OVER THE
NORTHER ROCKIES WITH STRONG JET ENERGY DIVING ALONG THE SOUTHERN EDGE
OF THIS UPPER VORTEX. THE PV ASSOCIATED WITH THIS VORTEX WILL NOT
EJECT INTO THE PLAINS IN A CONSOLIDATED MASS BUT RATHER A DRAWN OUT
MORE PHASED ADVECTION OF HIGHER PV. MODELS CONTINUE TO SHOW THAT BY
MONDAY EVENING STRONGLY DIFFLUENT FLOW WILL EXIST OVER THE REGION AND
THERE ARE SOME INDICATIONS THAT THIS MAY HELP INDUCE A STRONGER
TEMPERATURE GRADIENT LEADING TO FRONTOGENESIS ACROSS EASTERN KANSAS
AND NORTHWEST MISSOURI. THIS WOULD LEAD TO A PERIOD OF TIME WHEN
HIGHER SNOW RATES COULD BE EXPECTED BUT CONFIDENCE IN THIS OCCURRING
IS RELATIVELY LOW AS THE SYSTEM IS SO BROAD WITH NO SIGNIFICANT
SURFACE LOW OR MID LEVEL LOW THAT MAY LEAD TO A TROWAL STRUCTURE.
RATHER...WHAT MAY LEAD TO HIGHER SNOW AMOUNTS IS HIGH SNOW/LIQUID
WATER RATIOS. SOUNDINGS CONTINUE TO SHOW IMPRESSIVE DENDRITIC GROWTH
THROUGH A THICK LAYER OF THE ATMOSPHERE LEADING TO RATIOS AT TIMES
APPROACHING 18:1. THE HIGHEST RATIOS WILL LIKELY COME DURING THE
AFTERNOON AND EVENING HOURS WHEN THE BEST COUPLED FORCING OCCURS AND
HAVE MODIFIED THIS TIME FRAME WITH AN AVERAGE OF 16:1. THIS SETS THE
ENTIRE REGION UP WITH BROAD 5 TO 8 INCH SNOWFALL. GIVEN THE DURATION
OF THE EVENT WITH SNOW OCCURRING OVER 24 TO 36 HOURS AND SNOW RATES
MAXING AT ABOUT HALF AN INCH/HOUR FEEL THAT THIS WILL BE A PROLONGED
ADVISORY EVENT. AND AS A RESULT A WINTER WEATHER ADVISORY WAS ISSUED
REPLACING THE WATCH.

AS THE INVERTED SURFACE TROUGH MOVES AWAY FROM THE REGION
TUESDAY...STRONGER WINDS WILL MOVE INTO THE AREA FROM THE WEST. WITH
HIGH SNOW/LIQUID WATER RATIOS THE SNOW SHOULD BE FAIRLY FLUFFY SO
BLOWING AND DRIFTING OF SNOW WILL BECOME PROBLEMATIC DURING THE DAY
TUESDAY. THIS MAY WARRANT SOME KIND OF BLOWING SNOW ADVISORY TOWARD
THE TAIL END OF THE CURRENT WINTER WEATHER ADVISORY. BITTERLY COLD
AIR WILL SETTLE OVER THE REGION WITH A 1040MB+ ARCTIC HIGH PRESSURE
SPILLING THROUGH THE CENTRAL CONUS. ITS LIKELY THAT WIND CHILL
ADVISORIES WILL BE NEEDED WITH FORECAST WIND CHILL READINGS RANGING
FROM -10 TO -25.

CDB

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

FIRST PART OF THE MEDIUM RANGE...MAIN CONCERN IS WITH TEMPERATURES
AS A VERY COLD ARCTIC AIR MASS MOVES ACROSS THE CWA. SOURCE REGION
FOR THIS AIR MASS IN WESTERN CANADA IS CURRENTLY SITTING IN THE
SINGLE DIGITS WITH AN EXTENSIVE CLOUD COVER...BUT DEWPOINTS RUNNING
IN THE SINGLE DIGITS BELOW ZERO. SO BY THURSDAY MORNING WITH SURFACE
RIDGE SITTING ON TOP OF THE CWA...LIGHT WINDS...MAINLY CLEAR SKIES
AND FRESH SNOW COVER...SUB ZERO TEMPERATURES FOR MUCH OF THE AREA
LOOKS REASONABLE. EVEN WITH THE LIGHT WINDS...WILL HAVE TO WATCH FOR
THE POTENTIAL OF WIND CHILLS DIPPING INTO THE 15 BELOW ZERO RANGE.

RETURN FLOW STARTS TO SET UP BY THURSDAY AFTERNOON AS THE CENTER OF
THE SURFACE RIDGE MOVES EAST OF THE MISSISSIPPI BY 00Z. EVEN IN THE
AFTERNOON...THIS RETURN FLOW WILL NOT BE VERY STRONG WITH STILL A
FAIRLY WEAK PRESSURE GRADIENT ACROSS THE REGION. THUS STILL BELOW
FREEZING TEMPERATURES FOR THE AFTERNOON HIGHS. NOT TOTALLY OUT OF
THE QUESTION THAT SOME LIGHT PRECIPITATION COULD BREAK OUT LATE IN
THE DAY ON THURSDAY OR THURSDAY EVENING IN NORTHERN MISSOURI AS MID
LEVEL WARMING TAKES PLACE AND POTENTIALLY A WEAK WAVE MOVES THROUGH
THE REGION IN THE NORTHWEST FLOW. BUT UNCERTAINTY TOO HIGH TO
INCLUDE ANY POPS AT THIS POINT.

THE END OF THE WEEK AND INTO THE WEEKEND MID LEVEL FLOW STARTS TO
FLATTEN OUT WITH A SHORT WAVE THAT MOVED ONSHORE IN THE WESTERN
CONUS ON THURSDAY...MOVES INTO THE PLAINS BY FRIDAY AFTERNOON. THE
QUESTION WILL BE IF THIS ENERGY WILL SPLIT WITH AN INTENSIFYING
SOUTHERN WAVE THAT MAY AGAIN WANT TO RIDE SOUTH OF THE FORECAST AREA
FRIDAY NIGHT AND INTO SATURDAY...OR IF THE WAVE STAYS MORE AS A
SINGLE WAVE...WHICH WOULD HAVE MORE IMPACT ON THE FORECAST AREA. TOO
MUCH UNCERTAINTY ON WHICH SCENARIO MAY PREVAIL...WHICH WOULD IMPACT
OUR MOISTURE AVAILABILITY...THUS WILL KEEP POPS IN SLIGHT CHANCE
CATEGORY AT THIS POINT.

NO MATTER WHICH OCCURS...EITHER THE MORE SPLIT FLOW OR SINGLE
WAVE...EXPECT ANOTHER SURFACE COLD FRONT TO MOVE THROUGH THE REGION
BY SATURDAY...WITH ANOTHER CANADIAN HIGH MOVING INTO THE REGION FOR
THE LATTER HALF OF THE WEEKEND...SO NO SIGNIFICANT WARM UP EXPECTED
ANY TIME SOON.

PC

&&

.AVIATION...
FOR THE 06Z TAFS...SNOW ENCROACHING THE KMCI/KMKC TERMINALS FROM THE
EAST AND WEST. TO THE EAST AN AREA OF SNOW FORMED OVER CENTRAL MO
AND IS ADVANCING WNW AND WILL MEET UP WITH THE SNOW ADVANCING EAST
FROM EASTERN KS. NET EFFECT IS THAT SNOW SHOULD BEGIN TO FALL AT
BOTH SITES AROUND 07Z OR 08Z...WHICH IS SPOT ON WITH THE LATEST
SHORT RANGE MODELS. KSTJ WILL SEE THE SNOW OVER NORTHEAST KS MOVE IN
BY 08Z. LATEST BUFR SOUNDINGS INDICATE THE TOP DOWN SATURATION
SHOULD BE PRETTY QUICK SO MVFR CEILINGS AND VISIBILITIES SHOULD
FOLLOW WITHIN A COUPLE HOURS AFTER THE SNOW STARTS. EXPECT TO SEE
NON-STOP SNOW...WITH IFR CEILINGS/VISIBILITIES THROUGH THE DAY ON
MONDAY.

THE SNOW WILL START TO TAPER OFF EARLY MONDAY EVENING AS SURFACE
WINDS BACK TO THE NORTHEAST AS AN INVERTED SURFACE TROF SHIFTS EAST
ACROSS THE MO/KS BORDER. SHOULD SEE A SLIGHT IMPROVEMENT IN
CEILINGS/VISIBILITIES TO LOW END MVFR.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM CST TUESDAY
FOR      MOZ015-022-023-030-031-038-039-043>046-053-054.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
     TUESDAY FOR MOZ001>006-011>014-020-021-028-029-037.

     WINTER WEATHER ADVISORY FROM NOON MONDAY TO NOON CST TUESDAY
FOR      MOZ007-008-016-017-024-025-032-033-040.

KS...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
     TUESDAY FOR KSZ025-057-060-102>105.

&&
Hazardous weather outlook, Jan 9, 7:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CST SUN JAN 9 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
701 PM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

PATCHY LIGHT SNOW IS POSSIBLE OVER PARTS OF NORTHWEST AND WEST
CENTRAL MISSOURI AND EASTERN KANSAS THIS EVENING. HOWEVER...NO MORE
THAN A DUSTING IS POSSIBLE WITH THIS AREA OF SNOW.

MORE STEADY SNOWFALL IS EXPECTED TO BEGIN AFTER MIDNIGHT ACROSS
NORTHWEST AND WEST CENTRAL MISSOURI AND EASTERN KANSAS AS THE MAIN
STORM SYSTEM SHIFTS INTO THE PLAINS STATES. BY SUNRISE MONDAY MORNING
SNOW ACCUMULATIONS OF 1 TO 1.5 INCHES ARE POSSIBLE OVER NORTHWEST MISSOURI
AND EXTREME NORTHEAST KANSAS...GENERALLY NORTH OF AN ATCHISON
KANSAS...ST JOSEPH TO MARYVILLE LINE. HALF AN INCH TO AN INCH OF SNOW
IS POSSIBLE WEST OF A MOUND CITY KANSAS...KANSAS CITY...TO BETHANY
LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STEADY LIGHT SNOWFALL WITH PERIODS OF MODERATE SNOW WILL AFFECT THE
ENTIRE OUTLOOK AREA MONDAY THROUGH TUESDAY MORNING...WITH THE SNOW
ENDING FROM WEST TO EAST LATER TUESDAY MORNING. STORM TOTAL SNOWFALL
ACCUMULATIONS WILL RANGE FROM 5 TO 8 INCHES WITH LOCALLY HEAVIER
AMOUNTS POSSIBLE IN NARROW BANDS OF INTENSE SNOWFALL.

AS THIS SYSTEM MOVES EAST TUESDAY AFTERNOON...STRONG NORTHWEST WINDS
AND AN ARCTIC AIRMASS WILL SPILL SOUTH INTO KANSAS AND MISSOURI.
THESE STRONG WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
TUESDAY AND TUESDAY EVENING...WHICH WILL LIKELY CREATE ADDITIONAL
TRAVEL PROBLEMS. THE COMBINATION OF THE BRISK WINDS AND THE BITTERLY
COLD AIRMASS WILL RESULT IN WIND CHILL VALUES RANGING FROM NEAR 10
BELOW TO 25 BELOW ZERO DURING THE MORNING HOURS OF WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
OFFICE.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Atchison

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Atchison forecast zone
Reported by
Law Enforcement
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Four to eight inches of snow was observed across the county.

Winter Weather, Doniphan

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Doniphan forecast zone
Reported by
Law Enforcement
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Six to eight inches of snow was observed across the county.

Winter Weather, Johnson

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Johnson forecast zone
Reported by
Law Enforcement
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Four and a half to six and a half inches of snow, was observed across the county.

Winter Weather, Leavenworth

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Leavenworth forecast zone
Reported by
COOP Observer
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

The observer in Easton measured 8.3 inches of snow.

Winter Weather, Linn

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Linn forecast zone
Reported by
Law Enforcement
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Four to five inches of snow was measured across the county.

Winter Weather, Miami

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Miami forecast zone
Reported by
Law Enforcement
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Three to five inches of snow was reported across the county.

Winter Weather, Wyandotte

When
January 10, 12:00 AM CST to January 11, 3:00 AM CST
Where
Wyandotte forecast zone
Reported by
Law Enforcement
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Five to seven inches of snow was reported across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278388, 278389, 278390, 278391, 278392, 278393, 278394.